Alert archive / Virginia / Tornado Warnings in 2013

Tornado Warning 4, NWS Baltimore/Washington

May 23, 2013Clarke County, Frederick County, City of Winchester, Virginia

NWS Baltimore/Washington issued this tornado warning at May 23, 2013, 5:05 PM EDT for Clarke County, Frederick County, City of Winchester, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2013, 5:05 PM EDT (21:05 UTC)
Expired
May 23, 2013, 5:30 PM EDT
In force
25 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Winchester, VA, Clarke County, VA, Frederick County, VA

The radar

The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2013-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2013-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

469 
WFUS51 KLWX 232105
TORLWX
VAC043-069-840-232130-
/O.NEW.KLWX.TO.W.0004.130523T2105Z-130523T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CITY OF WINCHESTER IN NORTHWEST VIRGINIA...
  SOUTHEASTERN FREDERICK COUNTY IN NORTHWEST VIRGINIA...
  WESTERN CLARKE COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 530 PM EDT

* AT 502 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS NEAR STEPHENS CITY...OR NEAR MILLWOOD PIKE...AND WAS
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILLWOOD PIKE...
  GREENWOOD...
  BERRYVILLE...
  SOUTHERN PORTIONS OF THE CITY OF WINCHESTER...
  ARMEL...
  STEPHENS CITY...
  BOYCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. TAKE COVER NOW.

&&

LAT...LON 3922 7798 3904 7794 3905 7824 3913 7826
TIME...MOT...LOC 2105Z 263DEG 14KT 3909 7818

$$

GMS
3 follow-up statements
201 
WWUS51 KLWX 232115
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT THU MAY 23 2013

VAC840-232125-
/O.CAN.KLWX.TO.W.0004.000000T0000Z-130523T2130Z/
CITY OF WINCHESTER VA-
515 PM EDT THU MAY 23 2013

...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF WINCHESTER...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3917 7797 3904 7794 3905 7817 3910 7818
TIME...MOT...LOC 2115Z 266DEG 17KT 3907 7807

$$

VAC043-069-232130-
/O.CON.KLWX.TO.W.0004.000000T0000Z-130523T2130Z/
FREDERICK VA-CLARKE VA-
515 PM EDT THU MAY 23 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CLARKE
AND FREDERICK COUNTIES...

AT 511 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES SOUTHEAST OF MILLWOOD PIKE...AND WAS MOVING EAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WHITE POST...
  MILLWOOD...
  BOYCE...
  BRIGGS...
  BERRYVILLE...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3917 7797 3904 7794 3905 7817 3910 7818
TIME...MOT...LOC 2115Z 266DEG 17KT 3907 7807

$$

GMS
579 
WWUS51 KLWX 232122
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
522 PM EDT THU MAY 23 2013

VAC069-232132-
/O.CAN.KLWX.TO.W.0004.000000T0000Z-130523T2130Z/
FREDERICK VA-
522 PM EDT THU MAY 23 2013

...THE TORNADO WARNING IS CANCELLED FOR FREDERICK COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3913 7796 3904 7794 3906 7807 3910 7808
TIME...MOT...LOC 2122Z 260DEG 17KT 3908 7803

$$

VAC043-232130-
/O.CON.KLWX.TO.W.0004.000000T0000Z-130523T2130Z/
CLARKE VA-
522 PM EDT THU MAY 23 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CLARKE
COUNTY...

AT 519 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 6 MILES SOUTHWEST OF BERRYVILLE...OR 7 MILES SOUTHEAST OF
GREENWOOD...AND WAS MOVING EAST AT 20 MPH.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3913 7796 3904 7794 3906 7807 3910 7808
TIME...MOT...LOC 2122Z 260DEG 17KT 3908 7803

$$

GMS
383 
WWUS51 KLWX 232125
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
525 PM EDT THU MAY 23 2013

VAC043-232136-
/O.EXP.KLWX.TO.W.0004.000000T0000Z-130523T2130Z/
CLARKE VA-
525 PM EDT THU MAY 23 2013

...THE TORNADO WARNING WILL EXPIRE AT 530 PM EDT FOR CLARKE COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3913 7796 3904 7794 3906 7807 3910 7808
TIME...MOT...LOC 2126Z 260DEG 17KT 3908 7801

$$

GMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 23, 2:47 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 23, 2:47 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT THU MAY 23 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...MOVING
THROUGH THE MID-ATLANTIC REGION TONIGHT. AN UPPER LEVEL LOW WILL
RESIDE OVER THE AREA ON FRIDAY...THEN CANADIAN HIGH PRESSURE WILL
BUILD OVERHEAD FOR THE MEMORIAL DAY WEEKEND. A WARM FRONT WILL
PASS THROUGH THE AREA DURING THE EARLY TO MIDDLE PORTION OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
CONSIDERABLE CLOUDINESS REMAINS ACROSS THE CWA EARLY THIS
AFTERNOON...BUT VISIBLE SATELLITE IMAGERY INDICATES SOME BREAKS
DEVELOPING WHICH WILL ENHANCE HEATING/INSTABILITY DURING THE MID-
LATE AFTERNOON.

ALREADY HAVE CONVECTION BEGINNING TO DEVELOP WITH CONVECTIVE
TEMPERATURES BEING REACHED. LARGE SCALE LIFT IS STARTING TO
INCREASE AHEAD OF THE OHIO VALLEY TROUGH...AND THERE/S ALSO A LEE
TROUGH IN PLACE. THESE WILL SERVE AS INITIAL TRIGGERS AND THERE IS
ALSO THE COLD FRONT TO CONSIDER WHICH WILL ALSO SUPPORT CONVECTION
INTO THE EVENING.

WHILE INITIAL CONVECTION MAY LACK ORGANIZATION...AS WIND FIELDS
IMPROVE THROUGH THE LATE AFTERNOON/EVENING SHEAR WILL INCREASE AND
THIS COMBINED WITH EXISTING INSTABILITY SHOULD HELP TO FAVOR
BETTER ORGANIZATION /MULTICELL CLUSTERS/ OF STORMS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY LARGE HAIL.

ANOTHER CONCERN WILL BE FOR HEAVY RAINFALL IN VULNERABLE PLACES OF
THE SHENANDOAH VALLEY/POTOMAC HIGHLANDS WHERE 1 HR FLASH FLOOD
GUIDANCE MAY ONLY BE AROUND 1/2 INCH. STORMS MAY CAUSE LOCALIZED
FLASH FLOODING IN THESE LOCATIONS INTO EARLY EVENING.

SEVERITY OF STORMS SHOULD WANE AFTER SUNSET...BUT THE FRONTAL
BOUNDARY ITSELF WILL LIKELY KEEP AT LEAST SCATTERED CONVECTION
GOING WELL INTO THE EVENING.

WIND SHIFT TO THE NORTHWEST OCCURS BEHIND THE FRONT
OVERNIGHT...AND DEWPOINTS WILL BEGIN TO DECREASE WITH COOLER AIR
MOVING IN FOR FRIDAY.

FRIDAY WILL CERTAINLY FEEL LIKE A DIFFERENT DAY WITH MAXIMA
RELUCTANT TO RISE MUCH DURING THE DAY WITH LOW LEVEL COLD
ADVECTION AT PLAY AND AN UPPER LOW OVERHEAD. MAXIMA IN THE LOWER
TO MID 60S CAN BE EXPECTED. DECENT GRADIENT WITH COLD ADVECTION
WILL BRING A WINDY DAY...WITH GUSTS POSSIBLY OVER 35 MPH AT TIMES.

WITH THE UPPER LOW OVERHEAD EXPECT PLENTY OF CLOUDS AND ALSO
SCATTERED SHOWERS PARTICULARLY ACROSS THE NORTHERN PORTION OF THE
CWA. SHOWERS MAY PRODUCE STRONGER WIND GUSTS AND ALSO CAN/T RULE
OUT SOME SMALL HAIL DUE TO COLD AIR ALOFT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
UPPER LOW DRIFTS TO THE NORTHEAST ON SATURDAY...AS HIGH PRESSURE
BUILDS IN FOR THE REST OF THE WEEKEND. IT LOOKS LIKE WINDS STAY UP
FRIDAY NIGHT...SO NO FROST IS EXPECTED. BUT TEMPERATURES COULD
DROP CLOSE TO FREEZING OVER THE HIGHLANDS LATE FRIDAY NIGHT.
ANOTHER WINDY AND COOL DAY IS EXPECTED ON SATURDAY ALTHOUGH SOME
SUNSHINE SHOULD MAKE A RETURN. MODERATING TEMPERATURES AND
SUNSHINE ARE EXPECTED SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
H5 RISES THROUGH ENTIRE LONG TERM AS BERMUDA HIGH STARTS SETTING UP
AT THE BEGINNING OF THE PERIOD WITH WARM FRONT PASSAGE LIKELY ON
TUESDAY PER 12Z GFS. MONDAY APPEARS STABLE WITH LITTLE OR NO MODEL
CAPE. ON TUESDAY...INSTABILITY STARTS TO WORK INTO THE SHEN VALLEY
WITH WEDNESDAY AND THURSDAY HAVING MODERATE INSTABILITY ACROSS
ENTIRE CWA.

MAX TEMPS MONDAY AND TUESDAY ARE AROUND CLIMO...THEN INCREASING UP
TO 10 DEG ABV CLIMO WITH MAX TEMPS APPROACHING 90 WEDNESDAY AND
THURSDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR CIGS HAVE IMPROVED TO VFR EARLY THIS AFTERNOON...BUT
CONVECTION WILL INCREASE AS THE AFTERNOON PROGRESSES AS CONVECTIVE
TEMPERATURES ARE REACHED AND A SURFACE TROUGH INTERACTS WITH
MOISTURE/INSTABILITY. STARTED THE TAFS WITH VCTS...BUT WITH POPS
RAMPING UP TO LIKELY MID-LATE AFTERNOON PREVAILING TSRA WITH MVFR
VSBYS ARE IN THE TAFS. AMENDMENTS MAY BE NECESSARY TO ADD MORE
DETAIL TO TIMING/IMPACT AT EACH TERMINAL. EXPECT AT LEAST SHOWERS
TO CONTINUE WELL INTO THE EVENING UNTIL A COLD FRONT MOVES THROUGH
THE AREA OVERNIGHT WITH A WIND SHIFT. EXPECT GUSTY NORTHWEST WINDS
ON FRIDAY...WITH SCATTERED SHOWERS THAT MAY PRODUCE GUSTIER WINDS.

STRONG NWLY FLOW CONTINUES THROUGH SATURDAY AS THE UPR LOW
REMAINS IN THE REGION AND SFC HIGH PRESSURE BUILDS. VFR EARLY NEXT
WEEK IN A CANADIAN AIRMASS BEFORE A MIDWEEK WARM FRONT.

&&

.MARINE...
MARGINAL SCA IN EFFECT THIS AFTERNOON DUE TO SOUTHERLY FLOW.
BIGGER CONCERN IS FROM CONVECTION LATER THIS AFTERNOON WHICH CAN
PRODUCE STRONG GUSTY WINDS WHICH COULD REQUIRE SPECIAL MARINE
WARNINGS. COLD FRONT MOVES THROUGH OVERNIGHT WITH WINDS SHIFTING
TO THE NORTHWEST. THESE WINDS WILL BE GUSTY ON FRIDAY...FOR A
SOLID SMALL CRAFT ADVISORY. MAY EVEN FLIRT WITH GALES DUE TO
GRADIENT EFFECTS ALONE. IN ADDITION...SCATTERED SHOWERS MAY
PRODUCE STRONGER WIND GUSTS.

NWLY FLOW WITH GUSTS 25 TO 30 KT THROUGH SATURDAY AS AN UPR LOW
PERSIST OVER THE REGION AND SFC HIGH PRESSURE BUILDS. MORE
TRANQUIL WEATHER EARLY NEXT WEEK UNDER A CANADIAN AIRMASS.

&&

.TIDES/COASTAL FLOODING...
ANOMALIES WERE RUNNING 1/4 TO 1/2 FT THIS AFTERNOON...AND WITH
SOUTHERLY FLOW WILL LIKELY INCREASE MORE THROUGH THIS EVENING.
HOWEVER...THE UPCOMING TIDE IS THE LOWER OF THE NEXT TWO AND
ANOMALIES EVEN UP TO 1 FT WOULD NOT LIKELY RESULT IN MINOR TIDAL
FLOODING. THEREFORE...NO COASTAL FLOOD ADVISORY IS EXPECTED. WINDS
WILL SHIFT TO THE NORTHWEST OVERNIGHT INTO FRIDAY BEHIND A COLD
FRONT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ531>534-537>543.
     SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ530-
     535-536.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...LEE
AVIATION...BPP/BAJ
MARINE...BPP/BAJ
TIDES/COASTAL FLOODING...BPP
Hazardous weather outlook, May 23, 1:34 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
134 PM EDT THU MAY 23 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
134 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING. SOME
OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THE
MOST LIKELY TIME FOR SEVERE WEATHER IS EXPECTED TO BE FROM 4 PM TO
10 PM.

A SMALL CRAFT ADVISORY IS IN EFFECT OF THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY TODAY...AND CONTINUES OVER A PORTION OF
THE TIDAL POTOMAC AND CHESAPEAKE BAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT ON FRIDAY AND FRIDAY NIGHT...AND
IS EXPECTED TO CONTINUE INTO SATURDAY NIGHT. GALES ARE ALSO
POSSIBLE LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
134 PM EDT THU MAY 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING.
SOME OF THE STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE
HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS EXPECTED TO BE
FROM 3 PM TO 9 PM. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING ACROSS
VULNERABLE AREAS OF THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE MAY OCCUR IN THE PORTIONS OF THE ALLEGHENY HIGHLANDS
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, May 23, 2:22 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND DMG     3 SSE HEDGESVILLE       39.51N  77.98W
05/22/2013                   BERKELEY           WV   TRAINED SPOTTER

            WILLOW TREE WAS UPROOTED AND LARGE TREE BROKE IN HALF

&&

EVENT NUMBER LWX1300194

HAS
Local storm report, May 23, 3:52 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     2 SSW NEWCOMB HALL      38.01N  78.52W
05/23/2013                   CITY OF CHARLOTTES VA   EMERGENCY MNGR

            TREE DOWN AS WELL AS TRANSFORMER ON FIRE

&&

EVENT NUMBER LWX1300195

HAS
Local storm report, May 23, 4:25 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 ENE HANEYTOWN         38.30N  78.51W
05/23/2013  E0.75 INCH       GREENE             VA   PUBLIC

&&

EVENT NUMBER LWX1300196

STRONG
Local storm report, May 23, 4:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             LYDIA                   38.33N  78.49W
05/23/2013  E0.88 INCH       GREENE             VA   PUBLIC

&&

EVENT NUMBER LWX1300197

STRONG
Local storm report, May 23, 4:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             1 SSW SYRIA             38.48N  78.33W
05/23/2013  E0.75 INCH       MADISON            VA   PUBLIC

&&

EVENT NUMBER LWX1300198

STRONG
Local storm report, May 23, 5:00 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             STRASBURG               38.99N  78.36W
05/23/2013  E1.00 INCH       SHENANDOAH         VA   PUBLIC

&&

EVENT NUMBER LWX1300199

HAS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:33 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Frederick, Loudoun, Rappahannock, Warren42 min
May 23, 5:02 AM EDTSmall Craft AdvisoryLWX27 hr
May 23, 2:29 PM EDTSevere Thunderstorm WarningLWXGreene, Madison46 min
May 23, 3:00 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison, Rappahannock45 min
May 23, 3:04 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Nelson, Orange, City of Charlottesville56 min
May 23, 3:06 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren39 min
May 23, 3:47 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren43 min
May 23, 4:12 PM EDTFlash Flood WarningLWXFrederick, Shenandoah5 hr
May 23, 4:28 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester62 min
May 23, 5:13 PM EDTSevere Thunderstorm WarningLWXFrederick47 min

Nearby

Tornado Warnings in Virginia, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.